Alert archive / Illinois / River Flood Watches in 2021
River Flood Watch 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood watch at Jul 9, 2021, 8:58 AM CDT for Hancock County, McDonough County, Illinois. It took effect at Jul 10, 2021, 10:13 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 8:58 AM CDT (13:58 UTC)
- In effect from
- Jul 10, 2021, 10:13 PM CDT
- Expired
- Jul 10, 2021, 2:21 AM CDT
- In force
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, IL, McDonough County, IL
The radar
The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point La Moine River at Colmar (CLMI2). The gauge peaked at 17.46 ft at Jul 10, 2021, 9:00 PM CDT.
- Action stage
- 19 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05584500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
955
WGUS63 KDVN 091358
FFADVN
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
858 AM CDT Fri Jul 9 2021
...The National Weather Service in Quad Cities IA IL has issued a
Flood Watch for the following rivers in Illinois...
La Moine River at Colmar affecting Hancock and McDonough Counties.
River Forecasts include past precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents and those with interests near the river should monitor
rising water levels and be prepared for possible flood warnings.
Additional information is available at www.weather.gov/quadcities.
The next statement will be issued this afternoon.
&&
ILZ034-035-092200-
/O.NEW.KDVN.FL.A.0010.210711T0738Z-210713T0824Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
858 AM CDT Fri Jul 9 2021
The National Weather Service in Quad Cities has issued a
* Flood Watch for
the La Moine River at Colmar.
* From late Saturday night to early Tuesday morning.
* At 8:45 AM CDT Friday the stage was 7.1 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday morning.
* Impact...At 20.0 feet, Water affects the lowest portions of
Lambert Road and affects Lamar Road approximately 100 feet north
of the intersection with County Road 26.
* Impact...At 22.5 feet, Water affects lower roads around Birmingham.
&&
LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
4041 9102
$$
083 follow-up statements
003
WGUS63 KDVN 092047
FFADVN
Flood Watch
National Weather Service Quad Cities IA IL
347 PM CDT Fri Jul 9 2021
...The Flood Watch continues for the following rivers in Illinois...
La Moine River at Colmar affecting Hancock and McDonough Counties.
River Forecasts include past precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents and those with interests near the river should monitor
rising water levels and be prepared for possible flood warnings.
Additional information is available at www.weather.gov/quadcities.
The next statement will be issued late tonight.
&&
ILZ034-035-100500-
/O.CON.KDVN.FL.A.0010.210711T0738Z-210713T0824Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
347 PM CDT Fri Jul 9 2021
The Flood Watch continues for
the La Moine River at Colmar.
* From late Saturday night to early Tuesday morning.
* At 2:45 PM CDT Friday the stage was 6.6 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday morning.
* Impact...At 20.0 feet, Water affects the lowest portions of
Lambert Road and affects Lamar Road approximately 100 feet north
of the intersection with County Road 26.
* Impact...At 22.5 feet, Water affects lower roads around Birmingham.
&&
LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
4041 9102
$$
08992
WGUS63 KDVN 100255
FFADVN
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
955 PM CDT Fri Jul 9 2021
...Forecast flooding changed from Minor to Moderate severity and
increased in duration for the following rivers in Illinois...
La Moine River at Colmar affecting Hancock and McDonough Counties.
River Forecasts include past precipitation and forecast
precipitation for the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents and those with interests near the river should monitor
rising water levels and be prepared for possible flood warnings.
Additional information is available at www.weather.gov/quadcities.
The next statement will be issued Saturday morning.
&&
ILZ034-035-101100-
/O.EXT.KDVN.FL.A.0010.210711T0313Z-210713T2221Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
955 PM CDT Fri Jul 9 2021
The Flood Watch continues for
the La Moine River at Colmar.
* From Saturday evening to Tuesday afternoon.
* At 8:45 PM CDT Friday the stage was 6.4 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached late tomorrow evening.
* Impact...At 20.0 feet, Water affects the lowest portions of
Lambert Road and affects Lamar Road approximately 100 feet north
of the intersection with County Road 26.
* Impact...At 22.5 feet, Water affects lower roads around Birmingham.
* Impact...At 24.0 feet, Water affects a few houses near the
McDonough and Schuyler county line.
&&
LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
4041 9102
$$
14892
WGUS63 KDVN 100721
FFADVN
Flood Watch
National Weather Service Quad Cities IA IL
221 AM CDT Sat Jul 10 2021
...The Flood Watch is replaced with a River Flood Warning for the
following rivers in Illinois...
La Moine River at Colmar affecting Hancock and McDonough Counties.
ILZ034-035-100830-
/O.CAN.KDVN.FL.A.0010.210711T0313Z-210710T0721Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
221 AM CDT Sat Jul 10 2021
The Flood Watch is cancelled for
the La Moine River at Colmar
and has been replaced with a Flood Warning.
* At 1:45 AM CDT Saturday the stage was 11.8 feet.
* Flood stage is 20.0 feet.
* Forecast...Flood stage may be reached late this evening.
&&
LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
4041 9102
$$
GibbsWhat forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Jul 9, 8:46 AM CDT, 12 minutes earlier.
Area forecast discussion, Jul 9, 8:46 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
846 AM CDT Fri Jul 9 2021
.UPDATE...
Issued at 836 AM CDT Fri Jul 9 2021
Widespread cloud cover remains over the entire CWA as of 830 AM.
Looking upstream, a widespread accas field with thunderstorms
within it is ongoing in central Iowa. CAMs are not depicting this
well, and show strong heating over our south 2/3rds this morning,
which is not yet occurring with the two cloud cover areas, and
the processes that support them continuing this morning.
There may continue to be very high based/elevated shower and
storms all day streaming in from central Iowa. However, we end up
having a conflict between CAMs showing strong heating, and the
current radar/satellite showing that to be lower confidence.
Our surface based storms continue to look most possible in the far
southwest, with elevated farther north/northeast later today. The
far northeast will probably remain dry once the current high
based showers drop south.
ERVIN
&&
.SYNOPSIS...
Issued at 229 AM CDT Fri Jul 9 2021
Active weather this morning was found just west of the area as
showers and storms have formed at the terminus of the H85 LLJ and
the effective warm front. These showers and storms were moving
ESE along the MUCAPE gradient and may affect our far western
counties by the AM commute. Further upstream, a strong wave, with
the cyclonic spin evident on IR satellite, is expected to move
into our area later this afternoon. This warm front and upper
level wave will drive the weather in the short term.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 229 AM CDT Fri Jul 9 2021
Key messages:
1. Enhanced Risk for severe thunderstorms across the far SW
portions of the CWA.
2. Sun, sun, sun...this will determine, where to expect the
strongest storms and will drive our threat area.
3. Expect heavy rains as well.
Any breaks in the sky and sunlight today, will drive the severe
risk for our area. This is the defining factor of where to expect
the strongest storms this afternoon. unfortunately , with
ongoing nocturnal convection, and active LLJ into the later AM,
where this sun will occur is difficult to forecast.
Effective warm front is located across far western Iowa SSE into
the STL area. Forcing ahead of the upstream wave will try to
mechanically move the warm sector into our area. At the same time,
cloud cover and rain/thunderstorms, will try to keep this from
happening. This battle will play out across the area today. This
afternoon, any clear skies in the cooler air will quickly warm up
and move the warm front closer to our area. Most CAMs, have the
warm front making it a line from CID to IOW to BRL late this
afternoon. This will coincide with upper level wave approaching
the area. This wave will bring plenty of deep layer shear to the
area. The warm front will bring plenty of llvl shear as well. The
question is how much of this shear overlaps with the CAPE. the
2500-4000+ SBCAPE continues to be forecast out of area and further
south and west. It appears the best CAPE/shear overlap will occur
just to the SW of our area where the ENH is. I think 20 miles or
so north of the warm front could see strong winds and anything
past that a hail threat due to the deep layer shear. A tornado
threat would exist near the sfc front as well.
As far as modes go, this really depends on what is going on
across the area when the wave approaches. If we are convection
free, we could see supercells first. Then transition to a CAPE
eating bow. If there is convection ongoing then we will likely
quickly transition into a bow. Regardless of the 'mode' with the
shear/CAPE any storm that is sfc based will be able to produce
tornadoes and strong winds.
Looking to the CAMs, they look rather ominous for our area,
especially the FV3 and NSSL-WRF. Even the HRRR looks like more of
our area sees strong to severe storms. Looking at sfc T/Td it
appears the best returns from the model Z occur into the cool side
of the boundary. This means overall wind/tor threat could be
stymied. I think you take the CAMs and move them west and that is
a great forecast. With the plentiful moisture and forcing across
the area do think we transition into a FF threat.
Again as we go through the next 12 hours, constant weather/meso
watch is needed to refine this forecast and threats. If you are in
a SPC threat area, you should prepare for severe weather.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 229 AM CDT Fri Jul 9 2021
[Key Messages]
*Daily chances of precipitation are expected throughout the long
term period, but there were be more dry periods vs. wet.
*Below normal temperatures through the weekend with a warm-up to
near normal by mid next week.
[Discussion]
The weather over much of the long term period will be influenced by
a strong area of high pressure that will be centered roughly near
the Four Corners region. Quite the heat wave is forecast under this
high for portions of the Western US, while disturbance-filled
northwest flow will be in place over good portions of the Upper
Great Plains into the Midwest. This effectively means daily chances
of rain/storms, and below normal temperatures.
Unfortunately, there is not a lot of agreement in guidance,
especially amongst the deterministic CAMs, of how Saturday begins
across the area. Much of this is likely to be influenced by what
happens with our storm complex from Friday evening, where that
ultimately tracks, the warm front placement as a result of said
complex, and finally the best placement of the LLJ convergence.
While confidence on precip chances mainly along and north of I-80 is
fairly low, there is some decent agreement that at some point
Saturday areas to the south will be wet. This is due to a surface
low pressure that is forecast to develop out of a disturbance in the
northwest flow, which should be reaching the area Saturday evening.
While the risk for severe wx is low at this time, there is a good
threat for some heavy rainfall from storms as PWATs are forecast to
climb over 1.50" along and south of the warm front. This low is
forecast to stall across the area overnight into Sunday morning,
which means repeated rounds of heavy rainfall will be likely,
leading to increased risk of flash flood concerns. WPC has outlined
much of our area along and south of I-80 in a Level 2 (slight) risk
for excessive rainfall, with a Level 3 (moderate) risk focused in
northeast Missouri and west central Illinois. Through collaboration,
have issued a Flash Flood Watch for most counties along and south of
Hwy 34, where soil moisture anomalies remain high from recent rains.
Sunday and beyond will feature daily chances for showers and storms
across all of the Midwest. The beginning portion will be influenced
mainly from the nearby surface low and added surface convergence
from the warm front, with most chances likely to be diurnally
driven. The exception is Wednesday and Thursday as guidance depicts
a complex of showers and storms moving across the area ahead of a
southward advancing cold front.
With northwest flow, clouds likely to be prevalent and cooler air
aloft following the low, temperatures are likely to be below normal
to start. NBM forecasts depict highs only in the 70s this weekend,
with a gradually warm-up back into the 80s by mid next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 557 AM CDT Fri Jul 9 2021
Deteriorating condtions are expected for all terminals for this
TAF period as a system and front move across the area. MVFR rain
showers and storms are expected for most of this morning, with
potential for a second round of thunderstorms to move through the
area this afternoon and evening. Short range guidance remains in
disagreement on exact timing and placement, so maintained PROB30
groups with this TAF due to lower confidence. Any storm that
develops in this timeframe could be severe with accompanying
localized MVFR to IFR conditions. Late in the period, a
developing LLJ and moisture will lead to more widespread MVFR
ceilings with a low potential for drops to IFR.
&&
.HYDROLOGY...
Issued at 250 AM CDT Fri Jul 9 2021
Heavy rain is becoming increasingly likely across a good portion
of southeast Iowa, west central Illinois and far northeast
Missouri today into this weekend. These rains, combined with high
soil moisture anomalies, will lead to an increased risk for flash
flooding across the area.
Frontal boundary is forecast to set up across the area today into
the weekend, with several disturbances and a surface low forecast to
track along it over the next 24-36 hours. The added convergence from
the front, surface low and LLJ will interact with a very high PWAT
feed, with guidance suggesting values > 1.50" especially tonight
into Saturday. This means showers and storms will be effective
rainfall producers, with potential for quite a bit of rain to
fall very quickly.
Soil moisture anomalies remain high across the area, with latest
analysis from CPC showing ranking profiles (percentiles) in the 70-
80 range across all of northeast MO into west central Il and
portions of southeast IA. Points along the Fox River and the La
Moine River per USGS data also showed near to above normal
streamflows remained in place. If bands of heavy rainfall were to
set up across these basins, there is potential for rivers to rise
fairly quickly given the soil moisture leading to increased
runoff.
WPC has a Level 2 (slight) to Level 3 (moderate) risk of excessive
rainfall across the area. Through collaboration with surrounding
offices, have issued a Flash Flood Watch for much of southeast IA,
west central IL and far northeast MO mainly in areas focused on the
high soil moisture anomalies. QPF forecasts through Saturday show
total rainfall amounts in this area of around or just above three
inches! Areas that see training storms will have potential to see
higher totals.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for Des Moines-Henry IA-Jefferson-Lee-Van Buren.
IL...Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for Hancock-Henderson-McDonough-Warren.
MO...Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for Clark-Scotland.
&&
UPDATE...Ervin
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Speck
AVIATION...Speck
HYDROLOGY...SpeckHazardous weather outlook, Jul 9, 3:18 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 318 AM CDT Fri Jul 9 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 318 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected this morning west of a line from Dubuque to Cambridge, Illinois. Lightning and heavy rain is the main threat from these storms. Late this afternoon into the evening, more thunderstorms are expected to develop. Some of these storms are expected to be severe. The Storm Prediction Center has an enhanced risk of severe storms south of a Des Moines, Iowa to Springfield, Illinois line. A slight risk of severe storms extends north to a Vinton, Iowa to Peoria, Illinois line. The rest of the area has a marginal risk of severe storms. The primary severe risks are frequent lighting, damaging winds, large hail, isolated tornadoes, and heavy rain. Flash flooding will be possible, especially in southeast Iowa, west central Illinois and far northeast Missouri. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Additional showers and thunderstorms are expected across the area Saturday and Sunday. The primary threat with thunderstorms will be heavy rainfall. Chances for showers and thunderstorms will continue into early next week. It is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 3pm to 10pm.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:49 AM CDT | Flash Flood Watch | DVN | Hancock, Henderson, McDonough, Warren | 40 hr |
| Jul 9, 6:23 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 37 min |
| Jul 9, 6:50 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 25 min |
Nearby
River Flood Watches in Illinois, 2021Every river flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.